Nan Reinhardt, Author

Grown-up love stories, because we're never too old for a little sexy romance…

Be Slow, My Heart

April30

It’s been five months since I went the to E.R. with a racing heart, which was diagnosed as AV Nodal Reentrant Tachycardia (we in the biz just call it AVNRT). Basically, my heart goes off into a funky fast rhythm for no apparent reason beyond I have a glitch in my electrical system. It had been doing this regularly since I turned 54, but the last time it happened, I couldn’t get it to stop on my own. Thus, the trip to the E.R., the diagnosis, and now I have a cardiologist. Jeez, does anything sound older than “I have an appointment with my cardiologist’?

Well, last Friday, I had an appointment with my cardiologist. A check-up, but I was anxious to talk to him because I’d been having problems with swollen ankles and feet and tingly legs that were making life pretty uncomfortable. Turns out a side effect of the med I was on for the AVNRT is edema—swollen ankles, legs, and feet. When I got weighed (why, oh why must we do that every single time?!), I’d gained three pounds. Impossible because I’ve been working on my weight along with the other writers at Reinventing Fabulous and keeping my calorie count to about 1500/day, but there it was.

The cardiologist heard my tale of woe, listened to my heart, felt around on my ankles and legs, and agreed that this was not going to cut it at all. So he switched out the heart medication from a calcium channel blocker/diuretic to a beta blocker. Only one pill at night now instead of two in the morning and another at night. No objections from me on that score. The caveat was, “The biggest complaint we have with this one is patients feeling fatigued at first. But give it a couple of weeks and if that doesn’t go away, let me know.”

So, three days into this new med and…I am indeed fatigued. Not drop-down-in-a-chair-at-every-opportunity fatigued, just tired and slow. That’s a new feeling for me–usually, I’m annoyingly perky and good to go. Last night, I slept in the car on the way home from the lake, soemthing I rarely ever do. Needless to say, I was charming company for Husband on the two-hour drive.

After we got settled back in here at home, I came up to write and my mind was mush. I couldn’t even focus on my crit partner’s newest chapter because I couldn’t keep my eyes open. This morning, I made it out of bed at the usual 6 a.m., got started on the morning routine, and even managed to do a couple of the chores I have on my list, but now? I’m ready for a nap. But I want to write and get this chapter done for my crit partner and I really need to walk on the treadmill or get on my bike and ride a couple of miles.

Do I fight it and forge ahead or do I give in and rest when the need overtakes me? I don’t know. I’ve never taken medications before now, so I have no idea what normal side effects feel like or whether I’m feeling abnormal. I probably waited too long to tell him about the edema with the first med, but he did say give this one two weeks and he warned me about the fatigue. So, I’ll give it two weeks and for now, I’ll curl up on my bed for a few minutes before I start a new task…zzzzz…

 

posted under This Life...
8 Comments to

“Be Slow, My Heart”

  1. Avatar April 30th, 2012 at 9:50 am Liz Flaherty Says:

    Oh, I HATE fatigue–you feel like your energy’s never going to come back. I hope the weariness wears off and the medication does its duty. We are women–we must roar!

    Hugs.


  2. Avatar April 30th, 2012 at 10:53 am robena grant Says:

    I think I’d go with following what my body is telling me. If you try to push the exercise you might end up beyond exhausted. So when you get tired hit the couch, or crawl back into bed. I’m sure it will get better in a couple of weeks. Hope everything improves real soon. Hugs.


  3. Avatar April 30th, 2012 at 11:27 am Vicki Says:

    I hear ya. Give your body some time to adjust. I take Inderal for a fast ticker, for 5+ years now. Some minor side effects; it did make me drowsy at first. Well, I still drift off watching tv or reading a book in the evenings. It’s a trade. Slow it down, or wear it out. I’m not ready to check out. My grandchildren are not yet a reality! So I slow.


  4. Avatar April 30th, 2012 at 6:09 pm Braless Betty Says:

    Oh gosh, I have felt that way all spring and I’m not even on any medication. Maybe I should be. I was thinking I should look into taking iron. Hope it clears up for you Nan.


  5. Avatar April 30th, 2012 at 6:43 pm Sandy James Says:

    Give it time. Since I’m on both meds, trust me…the fatigue is temporary until your body adjusts to it.
    Hang in there, Nan! We’re all cheering you on!! *hugs*


  6. Avatar May 1st, 2012 at 2:58 am Judy, Judy, Judy Says:

    You definitely have to take care of yourself, that’s for sure. I’m 54 and just hitting some health issues, too. Mine are mostly feet and ankle stuff from carrying too much weight, though.


  7. Avatar May 1st, 2012 at 9:03 am Nan Says:

    Thanks, everyone. I’m sure it will be better. I’m going to the pool today with my sis and try to get a workout in, but I’m not pushing.


  8. Avatar May 5th, 2012 at 6:12 am londonmabel Says:

    Glad it’s nothing… too serious? Manageable? I take meds to prevent chronic headaches. One of them makes me sleepy within an hour, but it’s gone by the time I wake up provided I sleep 8 hours.

    I tried another one that was AWFUL. I could sleep 10 hours, be up for an hour, and then need to go back to bed. I had to make myself get out of bed and stay out. The effect never went away. (It wasn’t a beta blocker, though.)

    Every body is different, so just give it some time but listen to your bod. ! 🙂


Archives